Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Vision problems
    avatar
    lovedogs1955 posted:
    I have been noticing lately that after I do close-up activities, such as reading or similar things, that I have blurry vision in my right eye. Interestingly, my PD tremor started on my right side several years agol Any advice on coping? I saw my Opthalmologist a few months ago and got my new Rx eyeglasses.
    Reply
     
    avatar
    DUKE MEDICINE
    Mark A Stacy, MD responded:
    Hi, lovedogs1955,
    I do not think that your vision change represents a PD symptom. Most visual symptoms from PD are associated with changes in eye muscles, not the eye itself. Some people may notice involuntary eye closing or some double vision, particularly when changing eye movements from near to far.
     
    avatar
    lovedogs1955 replied to Mark A Stacy, MD's response:
    Thanks! It's nice to get more concrete information about the eye and PD.
     
    avatar
    njladyluck responded:
    Dr. Stacy,

    I also have problems with my eyes. I have blurred vision and sometimes double vision. Also my right eye turns to the right and I cannot focus it. My first Rx. was Azilect and my eyesight was the first symptom that got better. Azilect worked for about 6 months and then I started getting depressed, rigid, slow and my blurred vision, loss of control of the muscle in my right eye came back and then I started taking Sinemet and my blurred vision and focusing improved. I know that others on the PD support website I frequent complain of blurred and double vision as well.

    I looked it up and the substantia nigra where Parkinson's happens is located in the mesencephalon or midbrain that is responsible for response to sight, eye movement and pupil dilation. Why wouldn't then one have to do with the other?

    I am grateful the meds work to relieve me of my eyesight symptoms but it is very troublesome considering that I need to be able to continue working and have a job that requires my constant reading.
     
    avatar
    DUKE MEDICINE
    Mark A Stacy, MD replied to njladyluck's response:
    Hi, njladyluck
    You are correct that there is some influence on vision from structures in the mesencephalon. This part of the brain controls eye movement, and treatment can sometimes restore double vision.

    The retina, or the area of the eye responsible for site is composed of 5 different cell types. One of them, the ganglion cell, works through the neurotransmitter --- DOPAMINE, same as in PD. The vision problems low dopamine produces is difficulty with focus or detection of a sharp line - kind of like a pixillated computer screen.

    Another way vision can be blurred is from dry eyes as a result of decreased blinking. Eye drops are important for this reason.
     
    avatar
    njladyluck replied to Mark A Stacy, MD's response:
    Thank you Dr. Stacy!!! This definitely helps me understand what is going on. The meds help with the focusing but after long bouts on the computer the blurred vision bothers me. Now I can explain to my boss what is happening when I complain of blurred vision and problems with focusing. My boss just didn't understand and I am sure he will understand your explanation.


    Helpful Tips

    doctor/patient experience with rytary
    Hi- I am a cc physician who was diagnosed 6 years ago at age 41--I have not had tremor or dyskinesia but certainly have significant off ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Neurological Disorders Center